Wyoming, 2014

Damaging Wind in Wyoming, May 28, 2014

May 28, 2014 · NWS SLC · 1 event in 1 county or zone

Isolated severe thunderstorms, producing strong wind gusts, developed over far southwest Wyoming on May 28.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Isolated severe thunderstorms, producing strong wind gusts, developed over far southwest Wyoming on May 28.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at May 28, 2:59 PM MST, 1 hour 3 minutes earlier.

Area forecast discussion, May 28, 2:59 PM MST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
359 PM MDT WED MAY 28 2014

.SYNOPSIS...MOISTURE WILL INCREASE FROM THE SOUTH THURSDAY THROUGH
FRIDAY WITH DRIER AIR SPREADING BACK IN FROM THE SOUTHWEST ON
SATURDAY.

&&

.SHORT TERM (THROUGH 18Z SUNDAY)...TROUGH OVER THE PACNW BEGINNING
TO CARVE INLAND THIS AFTERNOON AND WILL CONTINUE AN EAST NORTHEAST
TRACK THROUGH THE NORTHERN ROCKIES STATES TONIGHT. HAVE NOTICED
CONTINUED PRESSURE FALLS ALONG THE SURFACE TROUGH OVER FAR
NORTHWESTERN UTAH AND THIS WILL BEGIN TO PROGRESS SOUTHEAST THIS
EVENING AS A DRY COLD FRONT DRIVEN BY THE UPPER TROUGHS
PROGRESSION. THIS FRONT WILL EVENTUALLY SETTLE INTO CENTRAL UTAH
TOMORROW ALLOWING A MODERATE COOLING TREND OF SOME 5 TO 10 DEGREES
ACROSS THE NORTH.

SCATTERED CONVECTION HAS DEVELOPED ALONG THE SPINE OF CENTRAL UTAH
AND EXTENDS NORTHEAST THROUGH SOUTHWEST WYOMING. ADDITIONALLY
HAVE SEEN SOME BUILDUPS ALONG THE UT/NV BORDER EAST THROUGH THE WEST
DESERT. CELLS CURRENTLY PRODUCING SOME STRONG GUSTS UP TO 5O MPH
OR SO AS THEY REMAIN HIGH BASED WITH SIGNIFICANT DCAPE ON THE
ORDER OF 1000-1500 J/KG. EXPECT THIS CONVECTION TO MAINTAIN INTO
THIS EVENING BEFORE DISSIPATING WITH LOSS OF DIABATIC
HEATING...BUT SOME CELLS COULD LINGER LONGER AS JET ALOFT WILL
PROVIDE A BIT MORE MAINTENANCE POTENTIAL AND DYNAMIC LIFT.

THE FAIRLY STOUT MID AND HIGH LEVEL MOISTURE TAP FROM THE SOUTH
WILL REMAIN IN PLACE FOR THE NEXT FEW DAYS AND WEAK IMPULSES
EMBEDDED WITHIN THE FLOW WILL PROVIDE FOCUS FOR ADDITIONAL
CONVECTION OUTSIDE OF THE NORMAL DIURNAL TYPE. THE FIRST WAVE IS
NOTED IN WATER VAPOR OFF BAJA AND THIS IS EXPECTED TO PASS LATE
TONIGHT THROUGH TOMORROW MORNING ACROSS SOUTHERN/EASTERN UTAH.
LEFT MENTION OF ISOLATED STORMS THROUGH THE NIGHT THOSE AREAS AS
SUCH. SUBSEQUENT WAVES DIFFICULT TO ANALYZE ATTM AND WILL HAVE TO
MONITOR EACH DAY FOR THE NEXT FEW. IN GENERAL...BULK OF ACTIVITY
IS EXPECTED ACROSS CENTRAL/EASTERN UTAH DUE TO SOUTHWESTERLY
STEERING FLOW ALOFT AND ORIENTATION OF PLUME.

THE PACNW TROUGH WILL RELOAD LATE WEEK WITH THE SECOND PIECE OF
THE TROUGH BEGINNING TO SWING INLAND SATURDAY. COMBINATION OF
INCREASINGLY DEEP MOISTURE...OVER .75 INCHES IN THE EAST...AND
FORCING SHOULD ALLOW FOR INCREASED CONVECTION THAT WILL LIKELY
TREND MORE CAPABLE OF BRINGING MORE EFFICIENT RAINFALL ACROSS
CENTRAL AND EASTERN UTAH.

&&

.AVIATION...THERE IS A 20 PERCENT CHANCE OF SHOWERS AND
THUNDERSTORMS IMPACTING THE SLC TERMINAL BETWEEN 22Z AND 03Z...
WITH GUSTY ERRATIC WINDS BEING THE MOST LIKELY IMPACT. THERE IS
ALSO A SLIGHT CHANCE THAT WINDS SWITCH TO THE NORTHWEST BETWEEN
23Z AND 01Z DUE TO A LAKE BREEZE...BUT THE MOST LIKELY SCENARIO IS
WINDS REMAINING SOUTH UNTIL THE COLD FRONT MOVES THROUGH THE AREA
BETWEEN 04Z AND 07Z.

&&

.FIRE WEATHER...MID-LEVEL MOISTURE IN PLACE ACROSS THE FIRE
DISTRICTS HAS GENERATE WIDELY SCATTERED HIGH-BASED CONVECTION
ACROSS THE CENTRAL AND NORTHEAST MOUNTAINS THIS AFTERNOON. MINIMAL
RAINFALL HAS DEVELOPED WITH GUSTY DOWNBURST WINDS THE MAIN IMPACT.

A COLD FRONT WILL ENTER NORTHWEST UTAH THIS EVENING...THEN
CONTINUE SOUTH INTO CENTRAL UTAH BY THURSDAY. A COOLER AND STILL
DRY AIRMASS WILL TRAIL THE FRONT...THOUGH TEMPS WILL ONLY BACK TO
SOMETHING CLOSE TO LATE MAY NORMS. AHEAD OF THE FRONT SUFFICIENT
MOISTURE WILL REMAIN TO GENERATE ADDITIONAL SHOWER AND
THUNDERSTORM ACTIVITY AGAIN THURSDAY. WILL KEEP AN EYE ON THE COLD
FRONT TO SEE IF THAT AREAS BECOMES THE FOCUS FOR SOME OF THE
STRONGER CONVECTION BY AFTERNOON.

GUSTY SOUTHERLY WINDS WILL PERSIST AHEAD OF THE FRONT...WITH
SPEEDS WELL WITHIN CRITERIA FOR HAZARDOUS FIRE WEATHER CONDITIONS.
THE CHANGE FROM THIS AFTERNOON WILL BE SLIGHTLY HIGHER HUMIDITY
VALUES ACROSS THE FAR SOUTH. THESE SLIGHTLY HIGHER RH VALUES
ACROSS FAR SOUTHWEST UTAH WILL MAKE FOR MARGINAL RED FLAG
CONDITIONS. AT THIS TIME WILL HOLD OFF ON ADDING A RED FLAG
WARNING FOR FIRE WEATHER ZONE 497 FOR THURSDAY AFTERNOON.

ANOTHER PUSH OF DRY SOUTHWEST FLOW ACROSS THE STATE THIS WEEKEND
WILL BRING LOW HUMIDITIES AND STRONG WINDS TO MOST FIRE DISTRICTS.
WILL LIKELY SEE HAZARDOUS FIRE WEATHER CONDITIONS OVER SOUTHWEST
UTAH AGAIN OVER THE UPCOMING WEEKEND.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING UNTIL 10 PM MDT THIS EVENING FOR UTZ497.

WY...NONE.
&&

MERRILL/KRUSE/CONGER/SCHOENING

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, May 28, 4:47 AM MST, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
547 AM MDT WED MAY 28 2014

UTZ001>016-019>021-517-518-WYZ021-291200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
547 AM MDT WED MAY 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

VERY WARM TEMPERATURES ARE EXPECTED ACROSS THE OUTLOOK AREA AGAIN
TODAY. SOUTH WINDS WILL BECOME GUSTY IN THE WESTERN VALLEYS THIS
AFTERNOON AND WILL BRING HAZARDOUS FIRE WEATHER CONDITIONS TO THE
FAR SOUTHWESTERN OUTLOOK AREA WHERE FUELS ARE CRITICALLY DRY.

ISOLATED HIGH BASED THUNDERSTORMS ARE ALSO POSSIBLE THIS AFTERNOON
AND EVENING...MAINLY OVER THE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MOISTURE WILL SPREAD UP FROM THE SOUTH THURSDAY WITH AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS BECOMING A LITTLE MORE
WIDESPREAD. THE THREAT OF SHOWERS AND THUNDERSTORMS WILL CONTINUE
AGAIN FRIDAY AFTERNOON AND EVENING...AND MAINLY OVER THE NORTHERN
OUTLOOK AREA SATURDAY.

DRIER CONDITIONS WILL SPREAD BACK IN FROM THE SOUTHWEST ON
SATURDAY ALONG WITH LOCALLY STRONG AND GUSTY SOUTH WINDS. THIS
COULD GENERATE ANOTHER ROUND OF HAZARDOUS FIRE WEATHER CONDITIONS
OVER THE FAR SOUTHWEST HEADING INTO THE WEEKEND.

THIS IS SPRING RUNOFF SEASON. REMEMBER THAT WATERWAYS ARE RUNNING
HIGHER AND ARE VERY COLD. PLEASE KEEP CHILDREN AND PETS AWAY FROM
THE WATER.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The radar

The Salt Lake City radar (KMTX), 151 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Uinta

When
May 28, 4:02 PM MST to 4:05 PM MST
Where
Uinta County, 1.73 mi SW of Leroy to 2.14 mi NNW of Ragen
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
41.300, -110.640

Peak recorded wind gusts from this thunderstorm included 74 mph at the Leroy sensor and 63 mph at the Coal Road sensor, both in the Wyoming Department of Transportation mesonet.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515661.